Facebook Pixel
EmpowHER Guest

Is it ok to stop taking the pill to induce a period -or withdrawal bleeding?

By Anonymous June 27, 2010 - 6:28pm
Rate This

I am on the pill and have been taking it effectively for 6 months. I have skipped my last 2 periods because they clashed with vaccations etc. I have a week left in my pill packet however i want to either delay it a week, or have it a week earlier. is this safe.. or possible?
also, i had unprotected sex (using the withdrawal method) within the last 2 days, if i stop taking my pill to induce the withdrawal bleeding, am i at risk of getting pregnant?

Add a Comment4 Comments

I'm not 100% sure why the Dr. has said this. i don't have any medical problems... that i am aware of. i think she said this as a guideline. Referring to what you asked in your first reply (about the delaying of a withdrawal bleed) you were correct in assuming that i was wondering if i could continue taking my hormone pill throughout my placebo white pill section & then stop taking them the following week to induce the 'period' then. I feel i should have a 'period'...bcos it has been a while since i did have one... but i cant necessarily have it next week as i will be visiting my long distance bf.

Thank you so much for all this info :) it is all very helpful!

June 27, 2010 - 8:41pm

Yes, Thank you.

I was just curious because when i first started taking the pill the Doctor mentioned that periods should ideally only be skipped twice in a row, therefore making the third month the necessary time to have the withdrawal bleeding. is this true? or is it just a guideline?

June 27, 2010 - 7:55pm
(reply to Jayde)

Oh---I understand your question now. Sorry!

Can you call your doctor to confirm? I have not read this information, but your doctor may have a standard of practice that is best to abide by (or, know the reason behind).

The two facts that I continue to read in the literature:
- It is not medically necessary to have withdrawal bleeding while using hormonal contraceptive
- Seasonale is a birth control that you take continuously for 84 days (basically, three 28-day cycles consecutively). This type of birth control, you skip two "periods" and have a "period" at the end of the third 28-day cycle. This would follow your doctor's guidelines.

I will do some more research, to see what I find and get back to you.

June 27, 2010 - 8:23pm

The sperm found in semen can only last up to 3 days (perhaps 5) in the "perfect" environment inside your vagina. The perfect environment is during your fertile time, when a woman is not taking birth control pills. The pill actually creates an unpleasant environment for sperm, so that's the good news for you.

It is safe to continue taking the hormone-containing pills from one pack to another (basically, skipping the non-hormone containing pills, during the week you get your "period"). However, this can cause irregular bleeding or breakthrough bleeding. There are pills on the market (Seasonale, for one) that you can take for 3-4 months at a time, and only have a few periods every year.

You can continue taking your next pills in the next pack, skipping the 7 days of non-hormone containing pills, and skip your period all together. This could cause breakthrough bleeding as I mentioned.

Delaying it...I'm not sure how that would be possible. You would take a week's worth of pills from your next pack (skipping the non-hormone containing pills in your current pack), then stop taking the pills for a week? I believe your doctor would suggest to just continue taking the remainder of the pack, and skip this period all together.

If you stop taking your pills a week early, you would probably have an early period, but would not be protected from pregnancy. You would need to use a backup method of birth control for at least 7 days.

Two things to remember:
- There is no medical need to have a "period" while you are taking birth control pills. You are not actually having a period (as you know, since you called it "withdrawal bleeding"). There is no harm in not bleeding.
- Changing the method in which you take your pills can cause them to not be as effective. You will need to use backup form of birth control (condom) for 7-14 days while you stop one pack, and start another pack.
- You might want to call your doctor's nurse and just confirm that this is OK to do for you, specifically. Many women are able to skip periods, but I don't know you or your medical history, and I think it's best just to double-check with your own doctor. Your doctor/N.P. may be able to write you another prescription for a different type of birth control pill, in which you only have a few periods every year.

Does this help?

June 27, 2010 - 7:29pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.